Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 144, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 28, 2016, 4:58 PM CDT for Greene County, Guthrie County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2016, 4:58 PM CDT (21:58 UTC)
- Expired
- Aug 28, 2016, 5:29 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 58 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1697 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
777
WUUS53 KDMX 282158
SVRDMX
IAC073-077-282245-
/O.NEW.KDMX.SV.W.0144.160828T2158Z-160828T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT SUN AUG 28 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
SOUTHERN GREENE COUNTY IN WEST CENTRAL IOWA...
* UNTIL 545 PM CDT
* AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
OF LAKE PANORAMA...OR 11 MILES SOUTH OF JEFFERSON...MOVING NORTH AT
10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JEFFERSON...GRAND JUNCTION...SCRANTON...BAGLEY...JAMAICA AND
JEFFERSON MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 4203 9458 4205 9424 4186 9425 4186 9428
4180 9428 4180 9446
TIME...MOT...LOC 2157Z 173DEG 9KT 4185 9436
HAIL...1.00IN
WIND...60MPH
$$
CURTIS2 follow-up statements
183
WWUS53 KDMX 282215
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT SUN AUG 28 2016
IAC073-077-282245-
/O.CON.KDMX.SV.W.0144.000000T0000Z-160828T2245Z/
GUTHRIE IA-GREENE IA-
515 PM CDT SUN AUG 28 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL GUTHRIE AND SOUTHERN GREENE COUNTIES...
AT 514 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
JEFFERSON...MOVING NORTH AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...GRAND JUNCTION...SCRANTON AND JEFFERSON MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
&&
LAT...LON 4203 9455 4205 9424 4186 9425 4186 9447
TIME...MOT...LOC 2214Z 173DEG 9KT 4189 9437
HAIL...1.00IN
WIND...60MPH
$$
CURTIS874
WWUS53 KDMX 282229
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
529 PM CDT SUN AUG 28 2016
IAC073-077-282239-
/O.CAN.KDMX.SV.W.0144.000000T0000Z-160828T2245Z/
GUTHRIE IA-GREENE IA-
529 PM CDT SUN AUG 28 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GUTHRIE AND
SOUTHERN GREENE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4203 9455 4205 9424 4186 9425 4186 9447
TIME...MOT...LOC 2227Z 173DEG 9KT 4193 9438
$$
CURTISWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:19 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 28, 3:19 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Sun Aug 28 2016 .SHORT TERM.../Tonight/ Issued at 319 PM CDT Sun Aug 28 2016 Southerly flow in the lower levels with push of theta-e advection into the southern CWA today. Energy lifting out of the southern high plains northeastward toward the region, and push of theta-e advection helping with the development of spotty storms across the southern CWA today. Activity has increased in the past few hours with latest SPC Mesoanalysis suggesting decent CAPE in the area, but shear limited with effective values around 30kts. Therefore not anticipating much in the way of organized cells, but may see a strong storm or two with the potential for small hail or gusty winds. Given the amount of CAPE, an isolated severe storm will be possible especially in the next few hours before surface heating starts waning with sunset. Otherwise as sunset comes expect activity to diminish, but could see it pick up again late tonight as the LLJ kicks in and another push of theta-e advection sets up across the southern CWA. Therefore have kept pops across the southern third of the CWA through the night. Have mentioned fog again tonight with winds expected to be light and the increased low level moisture around. Hi-Res models suggesting pretty decent chance of development as well especially across the north where vsbys were limited Sunday morning as well. Kept temps a few degrees warmer though with the high dewpoints, therefore only expect temps to fall into the mid to upper 60s across the CWA. .LONG TERM.../Monday through Sunday/ Issued at 319 PM CDT Sun Aug 28 2016 From Monday through Tuesday the CONUS 500 mb pattern will be characterized by zonal flow along the U.S./Canadian border, a weak low pressure center over the four corners region, and nebulous flow elsewhere. An old decayed 500 mb trough will extend northeastward from the four corners low up across Nebraska and Iowa, providing broad but weak forcing for vertical ascent. Meanwhile in the lower levels a col region will develop over Iowa, resulting in very light flow. With a fairly moist airmass in place this will result in a couple of days of humid conditions, layered clouds, and showers and thunderstorms at times. No strong convection is anticipated and rain will likely be scattered and of the "popcorn" variety. Thus will maintain 20-40 POPs through this period, highest toward the south where the weak 500 mb trough will reside. By late Tuesday a 500 mb trough will be moving across Minnesota and into the Great Lakes region, with a large and strong surface high pressure system following in its wake. These two features will combine to push the cloudy and humid early week airmass southward on Tuesday night and Wednesday morning, ushering in dry and clear weather from Wednesday night into the weekend. On Friday a 500 mb ridge will build across the region but a low-level inversion and lack of mixing will prevent significant warming. Even so, winds turning to the southeast as the surface high finally departs combined with another day of airmass modification given clear skies and associated insolation should result in a slight warming trend to end the week, potentially reaching 80 degrees in some areas by Saturday. Toward the end of the long term forecast period, from Saturday night through Sunday, the weather pattern looks to become more active again as a large trough sets up over the western U.S. and we find ourselves beneath southwesterly 500 mb flow. In response an elongated surface trough will likely develop from eastern Colorado up into South Dakota by Saturday and eventually strengthen and kick out to the northeast as impulses round the base of the 500 mb trough. This should lead to several rounds of shower and thunderstorm chances over the latter part of Labor Day weekend. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1251 PM CDT Sun Aug 28 2016 Low VFR/high MVFR CU field in place across the area this afternoon. Could see a pop-up storm around KOTM this evening, should stay south of KDSM. Otherwise SE winds becoming light overnight. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Beerends LONG TERM...Lee AVIATION...Beerends
Hazardous weather outlook, Aug 28, 10:26 AM CDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1026 AM CDT SUN AUG 28 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-291000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK- 1026 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS REMAIN POSSIBLE MONDAY INTO TUESDAY. HOWEVER...THE SEVERE WEATHER POTENTIAL REMAINS LOW. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY NIGHT INTO SATURDAY...BUT THE PREDICTABILITY OF SEVERE STORMS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ070>075-081>086-092>097-291000- CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1026 AM CDT SUN AUG 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS REMAIN POSSIBLE MONDAY INTO TUESDAY. HOWEVER...THE SEVERE WEATHER POTENTIAL REMAINS LOW. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST FRIDAY NIGHT INTO SATURDAY...BUT THE PREDICTABILITY OF SEVERE STORMS REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MJB
In the hours before
Special weather statement, Aug 28, 4:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 425 PM CDT SUN AUG 28 2016 IAZ093-282215- RINGGOLD IA- 425 PM CDT SUN AUG 28 2016 ...LOCALIZED HEAVY RAINFALL WITH SLOW MOVING STORMS IN NORTHERN RINGGOLD COUNTY... AT 419 PM CDT...DOPPLER RADAR WAS TRACKING THUNDERSTORMS 10 MILES NORTHWEST OF MOUNT AYR. THESE STORMS WERE NEARLY STATIONARY. RAINFALL RATES OF ONE TO TWO INCHES PER HOUR ARE OCCURRING WITH THESE STORMS...WITH RADAR ESTIMATED RAINFALL TOTALS OF TWO TO ALMOST FOUR INCHES HAVING ALREADY FALLEN IN THE LAST THREE HOURS. THIS MAY LEAD TO LOCALIZED FLOODING ON SMALL STREAMS AND LOW LYING AREAS FOR THE NEXT FEW HOURS. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE CONDITIONS AND ISSUE UPDATED STATEMENTS OR WARNINGS AS NECESSARY. RESIDENTS SHOULD STAY TUNED FOR ANY FURTHER UPDATES. LOCATIONS IMPACTED INCLUDE... DIAGONAL...TINGLEY AND SHANNON CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4065 9447 4084 9447 4090 9432 4090 9405 TIME...MOT...LOC 2119Z 049DEG 4KT 4083 9436 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 4:25 PM CDT | Special Weather Statement | DMX | Ringgold | 50 min |
| Aug 28, 5:23 PM CDT | Flash Flood Warning | DMX | Ringgold | 6 hr |
| Aug 28, 6:15 PM CDT | Special Weather Statement | DMX | Polk | 30 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.